Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 64, NWS Salt Lake City, UT

August 13, 2022Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2022, 6:31 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2022, 6:31 PM MDT (00:31 UTC)
Expired
Aug 13, 2022, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 208 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS55 KSLC 140031
FFWSLC
UTC015-055-140330-
/O.NEW.KSLC.FF.W.0064.220814T0031Z-220814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
631 PM MDT Sat Aug 13 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Emery County in central Utah...
  North Central Wayne County in southern Utah...

* Until 930 PM MDT.

* At 631 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in southern portions of the San Rafael Reef and its 
  slot canyons. The heaviest rain is falling over Crack Canyon and 
  Chute Canyon at this time. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons and
           normally dry washes.

* Some locations that will experience flash flooding include...
  Hanksville and Goblin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3862 11106 3875 11079 3863 11059 3848 11070
      3838 11071 3840 11084

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
608 
WGUS75 KSLC 140155
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
755 PM MDT Sat Aug 13 2022

UTC015-055-140330-
/O.CON.KSLC.FF.W.0064.000000T0000Z-220814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
755 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT THIS 
EVENING FOR SOUTH CENTRAL EMERY AND NORTH CENTRAL WAYNE COUNTIES...

At 755 PM MDT, Doppler radar indicated earlier thunderstorms 
produced between .40-.70" of rain in southern portions of the San 
Rafael Reef and its slot canyons, with the heaviest rainfall over 
Chute and Crack Canyons. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons and
         normally dry washes downstream to their confluence with
         Muddy Creak.

Some locations that will experience flash flooding include...
  The Wildhorse Road west of Goblin Valley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3862 11106 3875 11079 3863 11059 3848 11070
      3838 11071 3840 11084

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
485 
WGUS75 KSLC 140326
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
926 PM MDT Sat Aug 13 2022

UTC015-055-140336-
/O.EXP.KSLC.FF.W.0064.000000T0000Z-220814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
926 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT THIS EVENING FOR 
SOUTH CENTRAL EMERY AND NORTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining closures.

LAT...LON 3862 11106 3875 11079 3863 11059 3848 11070
      3838 11071 3840 11084

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:05 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 3:05 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
305 PM MDT Sat Aug 13 2022

.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through the remainder
of the weekend. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain. Northern Utah
should partially dry out during the early to middle portion of the
week while central and southern Utah remain active.

&&

.SHORT TERM (Through 12Z Monday)...High pressure remains centered
over Colorado this afternoon as a low over the Pacific Northwest
slides northward. This means that southerly flow continues to
persist over Utah and southwest Wyoming, allowing deep monsoonal
moisture to remain in place. Showers and thunderstorms are once
again developing, and as has been the case in days previous, the
main threat with these cells is heavy rain that could cause flash
flooding. What's different from the last few days is the approach
of jet streak over the Great Basin that is adding to instability,
particularly over northwest Utah, and bringing a bit of shear as
well that may result in some more organized convection through the
early evening.

With the ridge sliding a bit farther eastward tomorrow, will see a
slight eastward adjustment in the location of the highest moisture
over the area. With this expected more eastward extent of the most
widespread convection, have added the San Rafael Swell to the
going Flood Watch for tomorrow. Otherwise, the pattern should
change little tomorrow with another round of fairly widespread
convection capable of producing heavy rain.

.LONG TERM (After 12Z Monday)...Next week, the western CONUS ridge
amplitude builds into southern Canada and the Pacific northwest,
where the greatest height anomalies are centered. Initially the
ridge axis will be over to slightly west of Utah which will help
direct northward monsoon moisture advection to our west across
Nevada, while lingering moisture remains in place across southern
Utah. The small differences among the ensemble clusters by mid to
late week are in how the ridge axis shifts and exactly how strong
it remains, and whether we start to see a bit more westerly flow
across northern Utah. Initially a bit more westerly flow could
advect in the moisture plume to our west, but eventually lead to a
slight drying trend across northern Utah by the weekend.
Regardless of the exact details, temperatures will run right
around average for this time of year, and we will continue to see
daily shower and thunderstorm chances through next week, which of
course means a continued threat for isolated flash flooding.

&&

.AVIATION...KSLC...Conditions remain generally unchanged from
previous days as afternoon convection is expected throughout the
area, dying off after sunset. VFR conditions are expected outside of
any thunderstorms directly impacting the terminal, of which there is
a low probability at this time. Overnight tonight, light showers
could persist as late as 09Z. Low confidence that winds will manage
to shift out of the northwest during the day on Sunday, perhaps
becoming stronger out of the south.

.REST OF UTAH AND SOUTHWEST WYOMING...Continued convective activity
across the forecast area will lead to isolated drops to IFR in heavy
rain associated with thunderstorms impacting terminals at times.
Otherwise, can expect VFR conditions at most terminals. There is a
chance that light showers will persist overnight along a line from
PVU to HCR, with low stratus or broken fog setting up at area
terminals. Generally, the more impactful convection is expected to
wrap up by 04Z across the forecast area.

&&

.FIRE WEATHER...In between low pressure to the west and high
pressure over Colorado, Utah remains under southerly flow aloft
that continues to keep deep monsoonal moisture over the area. As
has been the case for the past several days, showers and
thunderstorms are developing over a large portion of the area, and
any storms that develop will produce heavy rain capable of causing
flash flooding. Conditions remain similar on Sunday, though the
axis of highest moisture will shift slightly east. The high to the
west is expected to lift northward by Sunday, allowing for a more
northerly flow to develop over northern Utah by Monday, promoting
a warming and drying trend as moisture remains over central and
southern Utah. There is some indication the deeper moisture will
return back northward late in the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Sunday evening for UTZ111>113-116>120-
     122>129.

     Flood Watch from Sunday afternoon through Sunday evening for
     UTZ121.

WY...Flood Watch through Sunday evening for WYZ021.

&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Church
AVIATION...Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 13, 3:07 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
08/13/2022                   WAYNE              UT   PARK/FOREST SRVC

            SCENIC DRIVE CLOSED DUE TO FLOODING IN GRAND WASH.

&&

LC
Special weather statement, Aug 13, 3:55 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
355 PM MDT Sat Aug 13 2022

UTZ122-132230-
Southwest Utah UT-
355 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of north central Beaver
County through 430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Milford. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford.

This includes Utah Route 21 between mile markers 62 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 11328 3853 11324 3857 11314 3857 11287
      3837 11299 3825 11320
TIME...MOT...LOC 2155Z 327DEG 3KT 3845 11316

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Aug 13, 5:18 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
08/13/2022                   WAYNE              UT   PARK/FOREST SRVC

            8 INCHES OF WATER FLOWING IN CAPITOL GORGE AND 6 INCHES
            OF WATER FLOWING IN GRAND WASH.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:46 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 13, 8:57 PM MDTSpecial Weather StatementSLCTooele63 min
Aug 13, 9:07 PM MDTFlash Flood Warning Considerable damage threatSLCTooele3 hr
Aug 14, 1:23 PM MDTFlood WatchSLCEmery, Garfield, Iron, Kane, San Juan, Sevier and 2 more32 hr
Aug 14, 3:45 PM MDTFlash Flood Warning Considerable damage threatSLCKane5 hr
Aug 14, 3:49 PM MDTSpecial Weather StatementSLCWashington26 min
Aug 14, 4:10 PM MDTAreal Flood AdvisorySLCKane16 min
Aug 14, 4:21 PM MDTSpecial Weather StatementSLCBox Elder39 min
Aug 14, 4:24 PM MDTFlash Flood Warning Considerable damage threatSLCKane111 min
Aug 14, 4:58 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 14, 5:10 PM MDTSpecial Weather StatementSLCWashington35 min
Aug 14, 5:42 PM MDTSpecial Weather StatementSLCWashington33 min
Aug 14, 5:54 PM MDTSpecial Weather StatementSLCWashington36 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.